Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can Antibiotics taken after exposure delay seroconversion (ANTIBIOTICS AND HIV TESTING, 2010)
Feb 27, 2010

Dr. Bob, I want to thank you for taking the time to answer my questions in the past. Unfortunately I am still very worried. I still have symptoms I cant explain and now I have a rash on my body 12 weeks later after my possible exposure and I am so scared. I tested negative at 10 weeks, but now I have a rash with small red bumps and it itches. Iam so scared. I had unprotected sex after my negative 10 weeks test, and now my wife has been having headaches and achey muscles.

My question is, if I was taking antibiotics most of the time after my possible exposure, could this have delayed my seroconversion and the tests were possibly false negatives? It has just now been 12 weeks, should I get retested?

Please let me know your thoughts Dr. Bob. Thank you so much, Im so worried for me and my wife.

Response from Dr. Frascino

Hi,

As with so many of the questions cramming their way into my overstuffed inbox, your question has been asked (and answered) numerous times before. A quick search of the archives would have revealed this. See below!

Dr. Bob

Can antibiotics affect test Results? Mar 8, 2007

Can antibiotics affect the results of an HIV Test? I was tested awhile back, and was possibly on either Ciprofloxacin, Septra DS, or Geocillin. Those are what I have taken and I cannot remember if at the time I was on them. I was just wondering if any of these can affect the outcome of the test. It was a rapid hiv test also. Thanks in advance.

Response from Dr. Frascino

Hi,

Another QTND (Question That Never Dies) and ATNC (Answer That Never Changes). Antibiotics do not affect HIV test results. Period.

Dr. Bob

HIV Test Affected by Antiobiotics? Jul 13, 2007

Hello Dr. Bob,

I hope you are well and enjoying your summer.

Since my doctors have responded to my questions regarding transmission with incredulous stares, I won't bother with questions about transmission itself.

My question revolves around the HIV test itself. I will go for a test in 8 days (Oraquick) and wonder if there are certain factors that effect the reliability of the test.

I take 2 medications: Celexa (60 mgs/day) and Tetracycline (250 mgs/day). I have been on both for just over two years. I take the Celexa for an anxiety disorder and the Tetracycline for acne.

Could either of these medications produce a false negative or false positive result? I have read that sometimes false positive reflect a reaction to other (non-HIV) antibodies. Could antibiotics produce a similar effect?

I am particularly worried about a false positive. I've been living in Korea for a year and my mental health is revertly slowly to its former state. Should I test positive falsely, I might not be in such a good state.

All of my best wishes,

Gary

Response from Dr. Frascino

Hey Gary,

I could stare at you incredulously as well, because I've answered these questions multiple times before (check the archives), but you'd never know, because our interchange is via the Internet and not face to face. (Come to think of it, I could also be typing this buck naked and you wouldn't know that either.)

To briefly answer your question, neither Celexa nor tetracycline will affect HIV test results. Antibodies are not the same thing as antibiotics! Antibodies are circulating blood proteins produced by the immune system to fight specific invaders. Antibiotics are drugs (medicines) used to fight infection.

Dr. Bob

Can medication affect HIV test results??? Apr 14, 2004

Hey there Robert,

I have read many of your postings and your work is truly brilliant. Each answer you give long or short always has sympathy and understanding and that is why I would like you to answer this question. I have been HIV tested recently and got a negative result which is good but I was on Antibiotics and decogestants for a sinus infection and I wanted to know if that would affect a HomeAccess test result?? Please write back, this bugs me a lot.

Response from Dr. Frascino

Hi,

Just like Dorothy's ability to get back to Kansas (Wizard of Oz), the answer has been here the whole time. Dorothy had to click her ruby slippers three times, but all you had to do was click your mouse on the archives to see I've answered this question multiple times before. The answer remains the same: "Nope!" Antibiotics and decongestants do not affect the results of HIV tests, nor do they alter the duration of the window period. So yell, "WOO-HOO" (or perhaps "Ding-Dong the Witch is dead. Which old witch? The Wicked HIV Witch.")

Stay well.

Dr. Bob

Please help me woo hoo, I will donate !!!!!! Dec 6, 2003

Dear Dr. Bob,

This is a unique question about Ora-quick and anti-biotics !!!

In april 2003 i had oral sex with other man. I am bi-sexual male. he swallowed me and i did oral on him for about a minute. i guess he might be pre-cumming but not so sure . He did not ejaculate in my mouth.

I took ora-quick test in November 2003 and got back my results in 20 minutes which was negative. I was on antibiotics for sinusitis since last 7 days including the day of my test. I was taking amoxicillin. When I asked my counselor that will the anti-biotic affect the result, he said it might have some overall affect but not so much as to change the result. He appeared little confused and am now worried if I am really negative or that the antibiotics made my test negative.

Please please answer me and I will donate to your foundation Dr. Bob. I will appreciate if you send me details on how to send donation.

P.S. I like your style of humorously answering questions !!

Thanks,

Roy Kol

Response from Dr. Frascino

Hello Roy,

The counselor probably "appeared a little confused," because apparently indeed he was! Antibiotics do not affect HIV test results! So Roy, you know what that means? Yep! It's WOO-HOO time! Congratulations! By the way your question is not unique --- several similar questions are posted in the archives!

Thank you for your donation. Details can be found on The Foundation's website, www.concerteffort.org.

Stay well.

Dr. Bob

antibiotics and testing Aug 27, 2006

Hello, Dr. Frascino,

I had unprotected sex with a high-risk woman 3 months ago. During my window period I always had protected sex but gave and received unprotected oral. A few days ago I had acute tonsillitis which gave me a very high fever for 3 days. Now I'm almost completely recovered and will get my HIV test within the next 2 days. I am wondering if the medications I'm still taking (antibiotics -Zithromax-, pain killers) will have any effect on the HIV test. Thanks for answering my question in a most scary time in my life. Rob

Response from Dr. Frascino

Hello Rob,

Another QTND (Question That Never Dies)!!! A quick check of the archives would have given you your answer much more quickly than submitting a question, but I'll just assume you didn't know about that resource. (But now you do!!!)

Briefly, no, antibiotics and pain killers do not affect HIV test results.

Good luck on your upcoming test!

Dr. Bob

ANTIBIOTICS Apr 18, 2006

Hey DR. Bob Hope you had a great Easter. Just a fast question:

Can antibiotics help or mask the ARS symptoms of HIV. I am the guy who had symptoms for about 10 weeks, went on antibiotics and the symptoms seem to have mostly gone away. Thanks again for all the great compassionate things you do and all of the great advice you give. You are truly a special human being.

Response from Dr. Frascino

Hello,

Another QTND (Question That Never Dies). Antibiotics treat bacterial infections, like strep throat or gonorrhea. HIV is an entirely different type of germ a virus. Antibiotics have absolutely no effect on viruses or the symptoms caused by viruses.

Dr. Bob



Previous
Thanks A million Doc Bob
Next
straight kenny "gay accent" part II and final!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement